Format

Send to

Choose Destination
See comment in PubMed Commons below
J Med Toxicol. 2007 Jun;3(2):61-2.

Lithium toxicity from an Internet dietary supplement.

Author information

1
Department of Emergency Medicine, University of Pittsburgh Medical Center, Pittsburgh, PA, USA. pauzedk@upmc.edu

Abstract

INTRODUCTION:

The widespread availability of medications and herbal products on the Internet has increased the potential for poisonings. We are reporting a case of mild, acute lithium toxicity occurring after the intentional misuse of a lithium-containing "dietary supplement" (Find Serenity Now) obtained over the Internet.

CASE REPORT:

An 18-year-old woman presented to our emergency department (ED) after ingesting 18 tablets of Find Serenity Now; each tablet contained, according to the listing, 120 mg of lithium orotate [3.83 mg of elemental lithium per 100 mg of (organic) lithium orotate compared to 18.8 mg of elemental lithium per 100 mg of (inorganic) lithium carbonate]. The patient complained of nausea and reported one episode of emesis. Her examination revealed normal vital signs. The only finding was a mild tremor without rigidity. Almost 90 minutes after the ingestion, her serum lithium level was 0.31 mEq/L, a urine drug screen was negative, and an electrocardiogram (ECG) showed a normal sinus rhythm. The patient received intravenous fluids and an anti-emetic; one hour later, her repeat serum lithium level was 0.40 mEq/L. After 3 hours of observation, nausea and tremor were resolved, and she was subsequently transferred to a psychiatric hospital for further care. Prior human and animal data have shown similar pharmacokinetics and shared clinical effects of these lithium salts.

DISCUSSION:

Over-the-Internet dietary supplements may contain ingredients capable of causing toxicity in overdose. Chronic lithium toxicity from ingestion of this product is also of theoretical concern.

PMID:
18072162
PMCID:
PMC3550087
[Indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for PubMed Central
    Loading ...
    Support Center